Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A metric inequality characterizing barycenters and other Pettis integrals


Author: Russell G. Bilyeu
Journal: Proc. Amer. Math. Soc. 68 (1978), 323-326
MSC: Primary 46G10
DOI: https://doi.org/10.1090/S0002-9939-1978-0500140-0
MathSciNet review: 0500140
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Certain Pettis integrals, including barycenters of probability measures on weakly compact subsets of Banach spaces, are characterized by an integral inequality which refers only to distances between points, avoiding any reference to the linear structure of the Banach space. This is an elaboration of the Mazur-Ulam discovery that the metric determines the linear structure.


References [Enhancements On Off] (What's this?)

  • [1] E. M. Alfsen, Compact convex sets and boundary integrals, Springer-Verlag, New York and Berlin, 1971. MR 0445271 (56:3615)
  • [2] E. Asplund, Fréchet differentiability of convex functions, Acta Math. 121 (1968), 31-48. MR 0231199 (37:6754)
  • [3] R. G. Bilyeu, Metric definition of the linear structure, Proc. Amer. Math. Soc. 25 (1970), 205-206. MR 0259562 (41:4200)
  • [4] S. Bochner, Integration von Funktionen deren Wert die Elemente eines Vektorraumes sind, Fund. Math. 20 (1933), 262-276.
  • [5] A. Grothendieck, Sur les applications linéaires faiblement compactes d'espaces du type $ C(K)$, Canad. J. Math. 5 (1953), 129-173. MR 0058866 (15:438b)
  • [6] B. J. Pettis, On integration in vector spaces, Trans. Amer. Math. Soc. 44 (1938), 277-304. MR 1501970
  • [7] D. Wolfe, Metric inequalities and convexity, Proc. Amer. Math. Soc. 40 (1973), 559-562. MR 0319045 (47:7591)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46G10

Retrieve articles in all journals with MSC: 46G10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0500140-0
Keywords: Banach, barycenter, Pettis integral
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society